Tornadoes · United States · North Dakota · 2020

Unrated tornado, White Earth, North Dakota, August 4, 2020

This Unrated tornado ran 4.4 miles across Mountrail County on August 4, 2020, touching down at 7:38 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
August 4, 2020
Touchdown
7:38 PM CDT (00:38 UTC)
Lifted
7:53 PM CDT (00:53 UTC)
On the ground
15 minutes
Path length
4.4 miles (7.0 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Mountrail County
Touchdown point
48.450, -102.860
Lift-off point
48.392, -102.821
Record number
2008041838-01

What the Weather Service recorded

A strong short wave trough approaching the area combined with a surface trough to produce thunderstorms over western North Dakota. A couple of storms became severe over northwest North Dakota in an area of ample low level moisture and deep layer shear. The largest hail reported was the size of a golf ball, which occurred at White Earth in Mountrail County. In addition, a tornado developed in far western Mountrail County northwest of White Earth. No damage was reported from the tornado as it impacted no structures.

This tornado touched down northwest of White Earth. The tornado produced no damage to evaluate and so by National Weather Service policy was rated EFU, EF Unknow.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
00:39 UTC01:15 UTCTornado WarningBIS

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Aug 4, 5:25 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 4, 5:25 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
525 PM CDT Tue Aug 4 2020

.MESOSCALE DISCUSSION...
Issued at 509 PM CDT Tue Aug 4 2020

At 22Z, a thunderstorm was located over northeast Bowman county,
embedded along a line of low-mid level convergence. Though this
convergence is rather marginal (being still downstream of greater
ascent associated with the upstream shortwave) adequate mid-level
lapse rates and eastward movement into better boundary layer dew
points will provide an environment for strengthening convection in
over the next several hours. Combined with effective bulk shear
in the 30-40 kt range, thunderstorms with severe hail (to golf
ball size according to SARS guidance) as well as locally damaging
wind gusts will be possible.

&&

.UPDATE...
Issued at 509 PM CDT Tue Aug 4 2020

See mesoscale discussion above for more detailed convective
discussion.

Besides the current convection in the southwest, it does appear
that scattered convection is developing over southeast
Saskatchewan and may be developing into northwest and north
central ND shortly. This will likely be the focus for convection
this evening, after southwest convection exits the area.

Updated pops based on latest radar analysis. and blended latest
observations through the mid evening.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 147 PM CDT Tue Aug 4 2020

Chances for storms, some potentially severe, highlight the short-
term.

The 12 UTC model suite continue to highlight a stout upper-level
short-wave moving through this evening. Moisture advection
continues ahead of the wave and dewpoints have climbed nicely
into the upper 50s to low 60s. RAP/HRRR forecast soundings
indicate steep mid/low-level lapse rates this evening with ML CAPE
around 1500 J/Kg. A north to south oriented surface trough and
related wind shift will extends from Crosby down through Bowman
and this feature will likely serve as the focus for scattered
thunderstorms. Deep-layer bulk wind shear is forecast to be on
the order of 30-40 kt, supportive of organized convection and
potentially even weak supercells in the expected CAPE setting,
especially given a large orthogonal component to deep-layer shear
vectors relative to the surface trough. Given this scenario, we
are messaging the possibility of isolated strong to severe
thunderstorms along and west of the Highway 83 corridor, all the
way northward to the Canadian border, with the main threat being
large hail up to half dollars. The overall risk could be
mitigated a bit by the timing of the upper-level wave not
aligning perfectly with peak heating.

Otherwise, as the middle- and upper-level shortwave trough shifts
southeast into eastern ND tonight, higher precipitation chances
will be focused along and east of Highway 83, with a drying trend
in the west. The risk of strong to severe convection will
diminish overnight with the onset of boundary layer cooling and
stabilization. Scattered wrap around precipitation will be
possible across east central ND tomorrow as the upper-level low
slowly shifts southeastward.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 147 PM CDT Tue Aug 4 2020

A late-week warming trend and a return to thunderstorm chances
from Friday through the weekend highlight the long term forecast.

The latest 12 UTC global deterministic and ensemble guidance
supports shortwave ridging crossing the area Thursday for a dry
day, with flow aloft becoming west-southwest Friday and beyond for
an increasing chance of thunderstorms. The 00 UTC CIPS analog
severe guidance suggests a risk of severe storms this weekend.
High temperatures should climb back into the upper 80s and low 90s
areawide by Friday and the warmer temperatures should stick
around through the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 509 PM CDT Tue Aug 4 2020

Scattered thunderstorms are expected to increase over northwest
and central North Dakota this evening ahead of an impulse dropping
southeast from Canada. Most likely area for showers and
thunderstorms this evening looks to be from Williston and Minot
and then extending south and east through Bismarck and Jamestown
late this evening into the overnight hours. Any of these storms
will have the potential for locally gusty wind, hail and MVFR
cigs/vsbys in brief but heavy downpours. Behind the exiting
convection Wednesday morning it looks like potentially MVFR to IFR
ceilings developing from right around Minot and Bismarck east
towards Devils Lake and Jamestown. Light and variable winds this
evening will become northwest across the area on Wednesday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...AE
UPDATE...TWH
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...TWH
Hazardous weather outlook, Aug 4, 5:26 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
526 PM CDT Tue Aug 4 2020

NDZ001>003-009>011-017>021-031>035-040>046-052230-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
526 PM CDT Tue Aug 4 2020 /426 PM MDT Tue Aug 4 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms late this afternoon and
evening across western and central North Dakota. Isolated strong
to severe storms are possible, with the primary threat being
large hail to the size of half dollars.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or strong winds to the
National Weather Service office in Bismarck.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-052230-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
526 PM CDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms late tonight in east central
North Dakota and the James River valley, but severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 4, 5:07 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Bismarck ND
407 PM MDT Tue Aug 4 2020

NDZ043-042245-
Bowman ND-
407 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOWMAN COUNTY UNTIL
445 PM MDT...

At 406 PM MDT, a strong thunderstorm was located 7 miles southeast of
Bowman, moving southeast at 25 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Bowman
County, including the following locations... Bowman Haley Dam.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

If you are on or near Bowman-Haley Lake, get out of the water and
move indoors or inside a vehicle. Remember, If you can hear thunder,
you are close enough to be struck by lightning. Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4595 10332 4611 10342 4615 10339 4616 10326
      4595 10300
TIME...MOT...LOC 2206Z 326DEG 23KT 4608 10333

EDWARDS
Special weather statement, Aug 4, 6:29 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
629 PM CDT Tue Aug 4 2020

NDZ001-002-050015-
Divide ND-Burke ND-
629 PM CDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BURKE AND EASTERN DIVIDE
COUNTIES UNTIL 715 PM CDT...

At 623 PM CDT, strong thunderstorms were clustered 7 miles east of
Crosby, moving southeast at 25 mph.

Several reports of funnel clouds have been associated with the
cluster of thunderstorms moving into eastern Divide and western
Burke counties from Canada. While not immediately likely, be
prepared to seek shelter if a tornado is spotted or a tornado
warning is issued.

Penny size hail and wind gusts to 50 mph
will also be possible with these storms.

Locations impacted include...
Crosby, Columbus, Noonan, Wildrose and Larson.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Bismarck.

&&

LAT...LON 4900 10263 4892 10259 4863 10265 4863 10329
      4900 10338
TIME...MOT...LOC 2323Z 312DEG 22KT 4895 10314

EDWARDS
Special weather statement, Aug 4, 6:50 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Bismarck ND
650 PM CDT Tue Aug 4 2020

NDZ003-050015-
Renville ND-
650 PM CDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RENVILLE COUNTY
UNTIL 715 PM CDT...

At 649 PM CDT, a strong thunderstorm was located 6 miles north of
Greene, or 10 miles west of Mohall, moving east at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Mohall, Greene, Tolley and Grano.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4874 10150 4858 10154 4866 10185 4872 10184
      4872 10185 4884 10182 4885 10149
TIME...MOT...LOC 2349Z 280DEG 7KT 4875 10174

CJS
Local storm report, Aug 4, 6:57 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
657 PM CDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             6 N NOONAN              48.98N 103.01W
08/04/2020  E1.00 INCH       DIVIDE             ND   TRAINED SPOTTER

            HAIL TO QUARTER SIZE LASTED 5 MINUTES UNTIL
            6:56 PM.

&&
Special weather statement, Aug 4, 7:21 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
721 PM CDT Tue Aug 4 2020

NDZ011-012-050100-
McHenry ND-Ward ND-
721 PM CDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WARD AND WEST
CENTRAL MCHENRY COUNTIES UNTIL 800 PM CDT...

At 720 PM CDT, a strong thunderstorm was located near Surrey, or 5
miles east of Minot, moving east at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Surrey, Granville, Norwich, Logan and Simcoe.

If you are in the path of this storm, seek shelter indoors.

LAT...LON 4814 10128 4832 10128 4841 10084 4809 10082
TIME...MOT...LOC 0020Z 270DEG 9KT 4824 10117

CJS
Local storm report, Aug 4, 7:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
725 PM CDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FUNNEL CLOUD     2 NW MCGREGOR           48.62N 102.96W
08/04/2020                   WILLIAMS           ND   PUBLIC

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Bismarck Municip, ND (KBIS), 00:00Z

0.6 hours before the tornado, 244 km from the path. August 5, 2020.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 80 joules per kilogram, CIN -82, lifted condensation level 1503 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-08-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 0 square meters per square second, 0 to 6 km bulk shear 35 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-82 J/kg
Surface CAPE
1009 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1
0-3 km lapse rate
7.3 K/km

Open this sounding in Storm Lab

Bismarck Municip, ND (KBIS), 12:00Z

11.4 hours after it, 244 km from the path. August 5, 2020.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 12 joules per kilogram, CIN -45, lifted condensation level 549 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-08-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 24 square meters per square second, 0 to 6 km bulk shear 39 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-45 J/kg
Surface CAPE
6 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The radar

The Minot AFB radar (KMBX), 146 km away, was scanning. The volume nearest the touchdown began at 00:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:51 UTCHAIL 16 N NoonanDivide, NDHAIL TO QUARTER SIZE LASTED 5 MINUTES UNTIL 6:56 PM.
23:55 UTCFUNNEL CLOUD2 Nw McgregorWilliams, ND
00:38 UTCTORNADO5 Ne TiogaMountrail, NDLAW ENFORCEMENT IN THE TOWN OF TIOGA REPORTED A TORNADO LOCATED NORTHEAST OF TOWN. THE DISTANCE NORTHEAST OF TOWN WAS ESTIMATED BY RADAR. THE TORNADO LASTED ABOUT 15 MINUTES, UNTIL 753 PM. LAW ENFORCEMENT WILL SEARCH FOR
00:50 UTCHAIL 1TiogaWilliams, ND
00:58 UTCHAIL 1White EarthMountrail, ND
01:00 UTCHAIL 1.75White EarthMountrail, ND

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of August 4, 2020

30 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 42:11 AM EDTEF0Hertford, NC5.0100$20,000
August 42:37 AM EDTEF0Hertford, NC3.050$20,000
August 42:49 AM EDTEF2Southampton, VA15.9200$8.0 million
August 42:54 AM EDTEF1City of Suffolk, VA21.0150$4.0 million
August 43:08 AM EDTEF0City of Suffolk, VA11.7100$10,000
August 44:13 AM EDTEF1James City, VA0.8200$100,000
August 44:53 AM EDTEF1Gloucester, VA4.7250$100,000
August 45:40 AM EDTEF2Lancaster, VA15.65005$3.0 million
August 45:55 AM EDTEF2Wicomico, MD1.3150$230,000
August 46:06 AM EDTEF1Northumberland, VA2.2100$626,000
August 46:27 AM EDTEF0Saint Mary's, MD1.575
August 46:32 AM EDTEF0Saint Mary's, MD5.2100
August 46:52 AM EDTEF0Calvert, MD0.8175$250,000
August 47:14 AM EDTEF2Worcester, MD3.8200$150,000
August 47:22 AM EDTEF0Wicomico, MD2.7100$50,000
August 47:33 AM EDTEF1Calvert, MD3.0100
August 47:35 AM EDTEF0Worcester, MD8.075$15,000
August 47:55 AM EDTEF0Worcester, MD9.675$20,000
August 48:18 AM EDTEF0Queen Anne's, MD0.735
August 48:25 AM EDTEF1Kent, DE3.0200
August 48:25 AM EDTEF1Kent, DE2.1400
August 48:55 AM EDTEF2Kent, DE35.8500
August 49:45 AM EDTEF1Cape May, NJ4.2150
August 410:44 AM EDTEF0Montgomery, PA3.1200
August 410:50 AM EDTEF2Philadelphia, PA20.850018
August 410:50 AM EDTEF1Ocean, NJ3.3100
August 41:40 PM EDTEF0Western Connecticut Planning Region, CT0.025$15,000
August 46:29 PM CDTEF0Tripp, SD0.010
August 46:39 PM CDTEF0Tripp, SD0.010
August 47:56 PM MDTEF0Lincoln, CO0.050

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.